Editor’s note: Portions of this article are based on an article previously published in an internal Cleveland Clinic publication, Pharmacotherapy Update. The version here has been revised, updated, and peer-reviewed.
This drug is generally considered safe, but high doses can be toxic. The number of overdoses is worrisome. In 2006 alone, the American Association of Poison Control Centers implicated acetaminophen in nearly 140,000 poisoning cases, in which more than 100 patients died.2 It is responsible for more emergency room visits than any other drug on the market.
According to a position statement from the American Association for the Study of Liver Diseases (AASLD),3 the incidence of acetaminophen-related liver toxicity has been steadily increasing over the past decade, and this drug is now the most common cause of acute liver failure.
MANY OVERDOSES ARE UNINTENTIONAL
Cases of acetaminophen-related liver toxicity can be categorized as either intentional (ie, due to a suicide attempt) or unintentional (ie, due to multiple therapeutic but excessive doses over a period of time, usually more than 3 days).
Up to 50% of cases are unintentional. Bower et al4 reviewed cases of acute liver failure that occurred in the Atlanta, GA, area between November 2000 and October 2004. Acetaminophen was the most common cause in adult patients. Of greater concern is that 61% of the acetaminophen-related cases were due to unintentional overdose. According to the Institute for Safe Medication Practices,5 one hospital (not named) reported that an average of one patient per day was given more than the recommended maximum daily acetaminophen dose of 4 g while in the hospital.
Many patients take more than one acetaminophen product
Unintentional overdoses or “therapeutic misadventures” are most often due to taking multiple products that contain acetaminophen, taking acetaminophen-narcotic combinations, and impulsive behavior involving a lack of understanding of possible injury in consuming multiple acetaminophen-containing products.3
In the US Food and Drug Administration (FDA) Medwatch Database, in 307 cases of unintentional acetaminophen overdose between 1998 and 2001, 25% of patients had been taking more than one acetaminophencontaining product.5
Larson et al6 found that one-third of patients who had had an unintentional acetaminophen overdose were taking an acetaminophen-narcotic combination in addition to another acetaminophen-containing product.
Many consumers don’t know they are taking acetaminophen
Many consumers don’t know that some of the drugs they take contain acetaminophen. This may be because many drug labels contain abbreviations for acetaminophen such as “APAP” or have inconsistent formatting that makes it difficult to determine if the product contains acetaminophen.
Others may not be aware of the total maximum recommended daily dose or may not be able to calculate the total daily intake from the information on the label. The problem is not only with over-the-counter products. For example, if a physician prescribes one or two tablets of hydrocodone/acetaminophen (Vicodin) 5 mg/500 mg every 4 to 6 hours, a patient could easily exceed the recommended maximum daily dose of 4 g of acetaminophen.
Toxicity can occur even at therapeutic doses
Acetaminophen hepatotoxicity can also occur even with therapeutic doses in certain conditions. Risk factors:
- Chronic alcohol use (ie, more than three drinks per day)
- Concurrent use of drugs that induce cytochrome P450 (CYP450) enzymes (more on this below).6
FIRST USED IN 1893
Acetaminophen was first used in medicine in 1893, and it became widely used after 1949, when it was found to be a less-toxic metabolite of two parent compounds, acetanilide and phenacetin.1
Acetaminophen is an effective antipyretic and analgesic, but its anti-inflammatory properties are minimal, especially compared with nonsteroidal anti-inflammatory drugs (NSAIDs). Nevertheless, acetaminophen is preferred over NSAIDs in some patients because it carries a lower risk of gastrointestinal toxicity (eg, ulceration, bleeding) and so may be better tolerated.1
INDICATIONS AND DOSAGE
Acetaminophen is indicated for mild to moderate pain or fever, including the pain of osteoarthritis. It is not recommended for chronic inflammatory conditions such as rheumatoid arthritis, since it lacks anti-inflammatory properties.
In adults and in children over age 12, the usual dosage is 325 to 650 mg orally or rectally every 4 to 6 hours, or 1,000 mg three to four times daily.
The current package label recommends that the total daily dose not exceed 4 g in most adults. Lower maximum daily doses (eg, 2 g) are recommended in patients who may be at higher risk of hepatotoxicity, such as those who drink heavily, are malnourished, or take enzyme-inducing drugs. Tylenol products currently include an alcohol warning, advising those who consume three or more alcoholic drinks a day to ask their doctor if they should take acetaminophen.
In children up to 12 years of age, the recommended dosage is 10 to 15 mg/kg orally or rectally every 4 to 6 hours. The maximum dosing for children in this age group should not exceed five doses (or 50 to 75 mg/kg) in 24 hours.7 In children under age 2 or weighing less than 11 kg, acetaminophen should only be used under the direction of a physician.